Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 

 

Log-Lipschitz embeddings of homogeneous sets with sharp logarithmic exponents and slicing products of balls


Author: James C. Robinson
Journal: Proc. Amer. Math. Soc. 142 (2014), 1275-1288
MSC (2010): Primary 37L30, 54H20, 57N60
DOI: https://doi.org/10.1090/S0002-9939-2014-11852-1
Published electronically: January 21, 2014
MathSciNet review: 3162249
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ X$ is a compact subset of a Banach space with $ X-X$ homogeneous (equivalently `doubling' or with finite Assouad dimension), then $ X$ can be embedded into some $ \mathbb{R}^n$ (with $ n$ sufficiently large) using a linear map $ L$ whose inverse is Lipschitz to within logarithmic corrections. More precisely, there exist $ c,\alpha >0$ such that

$\displaystyle c\ \frac {\Vert x-y\Vert}{\vert\,\log \Vert x-y\Vert\,\vert^\alpha }\le \vert Lx-Ly\vert\le c\Vert x-y\Vert$$\displaystyle \quad \mbox {for all}\quad x,y\in X,\ \Vert x-y\Vert<\delta ,$

for some $ \delta $ sufficiently small. It is known that one must have $ \alpha >1$ in the case of a general Banach space and $ \alpha >1/2$ in the case of a Hilbert space. It is shown in this paper that these exponents can be achieved.

While the argument in a general Banach space is relatively straightforward, the Hilbert space case relies on the fact that the maximum volume of a hyperplane slice of a $ k$-fold product of unit volume $ N$-balls is bounded independent of $ k$ (this provides a `qualitative' generalisation of a result on slices of the unit cube due to Hensley (Proc.AMS 73 (1979), 95-100) and Ball (Proc.AMS 97 (1986), 465-473)).


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 37L30, 54H20, 57N60

Retrieve articles in all journals with MSC (2010): 37L30, 54H20, 57N60


Additional Information

James C. Robinson
Affiliation: Mathematical Institute, University of Warwick, Coventry, CV4 7AL, United Kingdom
Email: j.c.robinson@warwick.ac.uk

DOI: https://doi.org/10.1090/S0002-9939-2014-11852-1
Received by editor(s): September 4, 2011
Received by editor(s) in revised form: May 9, 2012
Published electronically: January 21, 2014
Additional Notes: The author was supported by an EPSRC Leadership Fellowship EP/G007470/1.
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.